Advertisement

What harmful effects can pain relievers have on your stomach?

Stomach ulcers are mostly caused by either an infection caused by a bacteria (called H. pylori), or by anti-inflammatory medications, including over-the-counter aspirin, ibuprofen (Advil, Motrin), naprosyn (Aleve) and prescription medications such as diclofenac (Cataflam) and etodolac. These medications are called non-steroidal anti-inflammatory drugs (NSAIDs), and they can irritate the stomach lining, leading to the formation of stomach ulcers. Symptoms of a stomach ulcer include burning and gnawing abdominal pain, bloating, and/or queasiness. Stopping the use of NSAIDs is advisable when these symptoms appear.

Continue Learning about Digestive Health

Try These Oils to Relieve Constipation
Try These Oils to Relieve Constipation
Did you know when it started in 1919, the comic strip Popeye was called Thimble Theatre and there was no muscle-bound, spinach-eating sailor in sight?...
Read More
How does water aid the digestive system?
Dr. Mehmet Oz, MDDr. Mehmet Oz, MD
Of all the reasons H2O (preferably filtered) is good for you, the work it does for your guts is one ...
More Answers
Embarrassing Stomach Issues, Solved
Embarrassing Stomach Issues, SolvedEmbarrassing Stomach Issues, SolvedEmbarrassing Stomach Issues, SolvedEmbarrassing Stomach Issues, Solved
Find out if your gas, grunts and growls are normal and what to do about them.
Start Slideshow
When Is It Time to Call the Pediatrician?
When Is It Time to Call the Pediatrician?

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.